Follow
Share

I am 51, w/heart condition, diabetic (T-2), high blood and cholesterol levels. I have had 2 stents placed, 1 month later quad-by pass surgery, 2 years after that I had 1 stent placed (all aorta area).

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Hello VMKmaggie,

This situation can be very serious. No one should take a medication which they believe they are allergic. Each time body is challenged by the “allergy causing compound”, the stronger the allergic reaction will be. Any questions about being allergic to any medication allergy should be addressed in any and all ways until resolved, meaning that you, the patient, is comfortable in taking the medication.
• Never ever take a medication that you feel many have caused you to have an allergic reaction until your questions are resolved.
• Prescriber offices (doctors and nurses) are changing over to the electronic record. Allergy information or other information may have been omitted or entered incorrectly.
• Ask the office to check your old (hard copy) records. If you know the date that the medication caused the “allergy”, please provide the dates with staff as this will help them in looking through your record.
• Another thing that may have happened, is that patients sometimes report how they respond to a medication and call it an allergy, the prescribers doesn’t classify the response as an allergy but as a reaction to the medication and your response may have not have flagged as an “allergy”.
• Always clearly describe your response to any medication.
• The allergy alert should have also been in the dispensing pharmacy’s computer system. Any allergies and/or reactions to medications should be shared with all the pharmacies/pharmacist s that provides services to you. Pharmacists can many times more rapidly follow up with the prescriber and are an advocate for patients.
• Always consult a second opinion if you continue to feel the situation unresolved.
• Always keep an updated list of medications, allergies and medication procedures with you at all times. When listing any medication allergy, also note your specific reaction and prescriber. Be sure to share any changes with all your health care providers.
• Include food allergies on your list because some medications are developed from foods or other plants.
• Except for emergency medications, I always encourage my patients to begin any new medications on Mondays, Tuesdays or Wednesdays. If you have response that you feel is not what you expect, your prescriber can be more easily reached. If you need to go to an emergency room, it is usually not as crowded
Helpful Answer (0)
Report

From what you describe, it is extremely important to control your blood sugar levels.

What was your allergic reaction? Does your doctor think it is something that will clear up over time, as your body adjusts to it?

Metformin seems to be the first medicine of choice (in the US) in managing Type 2 diabetes. There is a very long history with it, it is pretty reliable for most people, it is inexpensive in the overall picture of diabetes management, and it has a lower risk of causing hypoglycemia for most people. Understandably it is often the first drug doctors will try. If it isn't enough on its own, other drugs can be used along with it. When oral medications and lifestyle changes aren't enough, then there are injectable meds to try, including insulin.

Starting with Metformin makes sense. But if you have serious side effects or allergic reactions it may not make sense for you. Did you tell this doctor about your past experience with this drug? It sounds like you need a more detailed discussion with your current doctor.

Something else that might be very useful to you is talking to a Certified Diabetes Educator. In the US insurance must cover this. These highly trained people have more time to spend with you than doctors typically have and will work with you to customize your eating and exercise plan and listen to your concerns about medication. If it seems appropriate they will ask the doctor for medication changes. See if the clinic where your doctor practices has a CDE or find one in a local hospital.

Good luck to you!
Helpful Answer (3)
Report

I WISH they would make it easy to distinguish (via a standardized method in the medical record) true allergies and severe ADRs (Adverse Drug Reaction, fancy word for side effect) for which you should "never" take that med again versus side effects that you don't like but could live with if you had to. I'd rather see a severe side effect listed as an allergy if you have to rather than not have it on a list that anyone can access though.

Just another thought - if it is not a true allergy (e.g. hives, rash, respiratory distress) - which the doc would probably not blithely overlook - you may do a lot better on an extended-release than the short acting formulation if you mainly had GI side effects. You can also take B12 with it to reduce side effects if it was more fatigue and exercise intolerance. I was tried on the stuff myself before I lost enough weight and improved my HDL with a lot more exercise so did not need it, and could tolerate the long-acting OK with that but was happy to be able to quit. It did not do much for my lipids or help me lose weight any better, and it really reduced by alcohol tolerance (and I was already not drinking nearly enough :-).
Helpful Answer (1)
Report

What were the symptoms of your reaction to Metformin? Rash, hives, tongue swelling, wheezing, shortness of breath or diarrhea, gas, bloating? Many people have side effects - diarrhea, gas, bloating- that get labeled allergy. The extended release form decreases those side effects.
Helpful Answer (1)
Report

It is actually contra indicated in heart disease so you should be sure your cardiologist and diabetes Dr's know what each other are doing.
Helpful Answer (1)
Report

Metformin is NOT contraindicated in all types of Heart Disease - it IS contraindicated in Congestive Heart Failure that requires medication - this is ONE type of Heart Disease. Metformin isn't appropriate for everyone but many people are able to take it safely and benefit from it. Talking with your physician and pharmacist are your best sources of information about the drugs you take. I copied and pasted the following from the prescribing information for Metformin.
CONTRAINDICATIONS
Metformin hydrochloride tablets are contraindicated in patients with:
I. Renal disease or renal dysfunction (e.g., as suggested by serum creatinine levels 2 I .5 mg/dL [males], 2 1.4 mg/dL [females] or abnormal creatinine clearance) which may also result from conditions such as cardiovascular collapse (shock), acute myocardial infarction, and septicemia. (see WARNINGS and PRECAUTIONS).
2. Congestive heart failure requiring pharmacologic treatment.
3. Known hypersensitivity to metformin hydrochloride.
4. Acute or chronic metabolic acidosis, including diabetic ketoacidosis, with or without coma. Diabetic ketoacidosis should be treated with insulin.
Metformin should be temporarily discontinued in patients undergoing radiologic studies involving intravascular administration of iodinated contrast materials, because use of such products may result in acute alteration of renal function.
Helpful Answer (1)
Report

Definitely not! I too had an allergic reaction to Metformin. It was a constant itching in my private areas for about 4 years. Checked ok from the gynecologist. I did not have an infection in the vaginal or anal areas. When my doctor increased the Metformin I broke out with a rash that burned and itched on most of my body. I stopped all meds for about a week and added Metformin to my own test first. The rash rapidly became worse. So I found the cause of my rash before I even went to the Dermatologist. She agreed with me that it must have been the Metformin. I was placed on Glyburide and the itching that I had put up with for about 5 years stopped and after about 8 months the rash was gone. My body was telling us to quit the Metformin but the doctors didn't catch it, I had to do this on my own!
Helpful Answer (1)
Report

NO. Call him back.
Helpful Answer (0)
Report

In my post about contraindications for metformin -The creatinine level numbers didn't survive the copy and paste. They should be 1.5 for males and 1.4 for females. I don't know where the 2 that is ahead of those numbers came from. The rest of the post seems to have survived copy and paste without problem.
Helpful Answer (0)
Report

I stand corrected. I had read in patient information "Tell your Dr if you have heart disease" and this lady clearly has but we don't know the details.
I will head for the time out corner
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.